Heavy Rain, Champaign
- When
- April 4, 12:40 PM EST to 1:40 PM EST
- Where
- Champaign County, St Paris
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.120, -83.950
A couple of roads were covered with high water.
Severe thunderstorms moved through during the afternoon hours of April 4th. Damaging wind was the main threat with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms moved through during the afternoon hours of April 4th. Damaging wind was the main threat with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 11:55 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1255 PM EDT MON APR 4 2011 .SYNOPSIS... LOW PRESSURE WILL CROSS NORTHEAST THROUGH THE GREAT LAKES REGION TODAY. A TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OHIO VALLEY AT THE SAME TIME. HIGH PRESSURE WILL BUILD OVER THE MIDWEST EARLY ON TUESDAY AND USHER IN DRIER AIR TO THE OHIO VALLEY && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE WEATHER FORECAST WILL BE COMPLEX THROUGH THE REMAINDER OF THE DAY. A DYNAMIC UPR LVL TROF WILL PUSH TOWARD THE LOWER GREAT LAKES AND OHIO VALLEY THIS AFTERNOON. ATTENDANT SFC COLD FRONT WILL MOVE FROM NW TO SE ACRS THE FORECAST AREA. MODELS CONTINUE TO INDICATE SUBSTANTIAL LOW LEVEL FORCING AHEAD OF THE FRONT. INSTABILITY SHOULD BE SUFFICIENT FOR CONTINUED THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT. PER COORDINATION WITH SPC...IT APPEARS THAT THE BEST INSTABILITY AND CHANCE FOR SVR STORMS FOR THE REMAINDER OF THE DAY WILL BE ALONG AND SOUTH OF THE OHIO RIVER...OR FROM THE CINCINNATI METRO TO PORTSMOUTH AND POINTS SOUTH THEREOF. WITH A VERY STRONG WIND FIELD IN PLACE...DAMAGING WINDS WILL STILL BE A THREAT...ALTHOUGH SOME ISOLATED LARGE HAIL CAN'T BE RULED OUT. HAVE HIGHS RANGING FROM THE LOWER 60S NORTHWEST TO THE LOWER 70S SOUTHEAST...WITH SOME FALLING TEMPERATURES EXPECTED ACRS THE NORTHWEST THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... STORMS WILL DIE OUT QUICKLY THIS EVENING IN THE POST FRONTAL ENVIRONMENT...DYING OUT ENTIRELY WITH THE PASSAGE OF THE H5 TROUGH. COLDER AIR WILL ADVECT IN ON UNIFORM NORTHWEST FLOW AS HIGH PRESSURE BUILDS IN THE MIDWEST. SOUTHERLY FLOW WILL RETURN TO THE REGION LATE TUESDAY...BUT NIGHTTIME LOWS WILL REMAIN COOL AS THE SURFACE SHOULD DECOUPLE AND ANY WINDS WON'T BE ABLE TO MAKE A SURFACE APPEARANCE UNTIL THE MIX DURING THE DAYTIME HEATING ON WEDNESDAY. DID NOT MAKE ANY SIGNIFICANT CHANGES TO MAX/MIN TEMPS THROUGH THE PERIOD AFTER TODAY. MODELS ARE POINTING AT THE POSSIBILITY OF A NARROW BAND OF SHOWERS BEING SQUEEZED OUT NORTH OF THE I-70 CORRIDOR IN OHIO AND INDIANA ON WEDNESDAY. THIS REMAINS TO BE SEEN BUT SOME LOW CHANCE POPS WERE WARRANTED AS THE WARM ADVECTION OVER THE REGION SHOULD BRING IN ANOTHER ROUND OF MOISTURE...COINCIDING WITH A SURFACE LOW DROPPING SOUTH AND STALLING IN THE SOUTHERN GREAT LAKES/NORTHERN OHIO VALLEY REGION. && .LONG TERM /THURSDAY THROUGH MONDAY/... ACTIVE WEATHER PATTERN LOOKS TO DEVELOP LATE NEXT WEEK INTO NEXT WEEKEND. A MEAN TROF DEVELOPS OVER THE WEST WITH UPSTREAM RIDGING OVER THE OHIO VALLEY. INITIAL SFC WAVE TO LIFT OUT FROM THE CNTRL PLAINS INTO THE GREAT LAKES THU/THU NIGHT. THE AFOREMENTIONED FRONTAL BOUNDARY TO LIFT NORTH AS A WARM FRONT. AHD OF THIS FEATURE WL MENTION CHC POPS LATE THU AFTN/THU NIGHT WITH THE BEST CHC ACROSS THE NW. THE REGION IS IN THE WARM SECTOR ON FRIDAY WITH THE WEAKENING SFC WAVE TRACKING THRU THE SRN GREAT LAKES. WL CONTINUE CHC POPS ACRS THE ENTIRE AREA. FRONTAL BOUNDARY TO LAY OUT ACROSS THE RGN NEXT SAT BUT UPPER SUPPORT IS LACKING. WL CONT LOW CHC POPS WITH THE BETTER THREAT APPEARING TO BE LATE SUNDAY INTO MONDAY WHEN A MORE SIGNIFICANT WAVE IS EXPECTED TO EJECT NE OUT FROM THE PLAINS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... BAND OF SHWRS AND TSTMS DEVELOPING AHEAD OF COLD FRONT AND IS PUSHING ENE ACRS IN. THIS ACTIVITY SHOULD MOVE INTO KDAY LATE THIS MORNING AND KCVG AROUND NOON AND THEN CONTINUES ACRS THE FA. AHEAD OF THE PCPN WINDS WILL BE OUT OF THE S AND SW AT 15 TO 20 GUSTING TO 35KT. GUSTS COULD BE AS HIGH AS 45 KT IN THE TSTMS. BEHIND THE TSTMS LARGE PATCHES OF RAIN WILL GRADUALLY LOWER CEILINGS TO MVFR. WINDS WILL LIGHTEN UP AND MOSTLY BE SW AT 10. AS THE FRONT MOVES THRU THIS AFTERNOON WINDS WILL VEER TO THE WNW AND INCRS TO 15 TO 20 WITH GUSTS TO 25 KT. RAIN PATTERN WILL BECOME MORE OF A SHOWERY PATTERN. LATER TONIGHT THE SHOWERS ARE EXPECTED TO END AND CEILINGS WILL BECOME IFR. OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE IN TSTMS ON FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS/HICKMAN NEAR TERM...HICKMAN SHORT TERM...FRANKS LONG TERM...AR AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 123 PM EDT MON APR 4 2011 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 051730- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- 123 PM EDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. INZ073>075-080-KYZ089>100-OHZ077>082-088-051730- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 123 PM EDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREAT FROM THESE STORMS. LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. LOCALIZED FLOODING WILL ALSO OCCUR WITH SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EDT MON APR 4 2011
INZ050-058-059-OHZ042-060-041415-
WAYNE IN-FAYETTE IN-UNION IN-DARKE OH-PREBLE OH-
945 AM EDT MON APR 4 2011
...A STRONG THUNDERSTORM WILL AFFECT PREBLE...SOUTHERN DARKE...
NORTHERN UNION...NORTHERN FAYETTE AND WAYNE COUNTIES THROUGH 1015 AM
EDT...
AT 940 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BENTONVILLE...MOVING EAST AT 50 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...
CENTERVILLE...RICHMOND...FOUNTAIN CITY...NEW PARIS...NEW MADISON...
EATON...WEST ALEXANDRIA...LEWISBURG AND ARCANUM.
ALSO...FRANKLIN...EAST GERMANTOWN...WATERLOO...SPRINGERSVILLE...
JACKSONBURG...BROWNSVILLE...PHILOMATH AND ECONOMY ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
LAT...LON 3979 8530 3980 8523 4000 8520 4002 8483
4004 8479 4006 8447 3968 8450 3960 8530
ANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
949 AM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL XENIA 39.69N 83.94W
04/04/2011 E0.75 INCH GREENE OH PUBLIC
&&
MYRONPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1126 AM EDT MON APR 4 2011
INZ050-058-059-066-041630-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-
1126 AM EDT MON APR 4 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN...UNION...
FAYETTE AND SOUTHERN WAYNE COUNTIES THROUGH 1230 PM EDT...
AT 1117 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHELBYVILLE INDIANA...MOVING EAST AT 50 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
BROOKVILLE...LIBERTY AND WEST COLLEGE CORNER.
ALSO...HAMBURG...BUENA VISTA...ANDERSONVILLE...GLENWOOD...FALMOUTH...
PEPPERTOWN...LAUREL AND COLUMBIA ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3974 8531 3979 8483 3970 8482 3943 8483
3936 8531
BINAUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT MON APR 4 2011
INZ050-058-059-066-OHZ042>044-051>054-060>062-070-041715-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-BUTLER OH-GREENE OH-CLARK OH-
MADISON OH-MIAMI OH-CHAMPAIGN OH-DARKE OH-SHELBY OH-LOGAN OH-
MONTGOMERY OH-PREBLE OH-
1222 PM EDT MON APR 4 2011
...NEARLY STATIONARY BAND OF RAIN AND THUNDERSTORMS PRODUCING HEAVY
RAIN...SMALL HAIL...AND GUSTY WINDS...
A NEARLY STATIONARY BAND OF RAIN AND THUNDERSTORMS FROM PIQUA OHIO
TO CONNERSVILLE INDIANA WILL CONTINUE TO BRING BOUTS OF HEAVY
RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...AND SMALL HAIL
TO THE AREA THROUGH 130 PM.
RAINFALL RATES UP TO AN INCH PER HOUR OR MORE CAN BE EXPECTED ALONG
AND TO THE SOUTH OF THIS LINE...WITH LOCALIZED FLOODING OF POORLY
DRAINED AREAS LIKELY.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST
ALEXANDRIA...LEWISBURG...GREENVILLE...ARCANUM...TROTWOOD...MORAINE...
ENGLEWOOD...WEST MILTON...OAKWOOD...BRADFORD...DAYTON AND PLEASANT
HILL.
ALSO...WEST MANCHESTER...CASTINE...WAYNE LAKES...FARMERSVILLE...
GERMANTOWN...ITHACA...NEW LEBANON AND ABBOTTSVILLE ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3979 8531 3980 8523 3990 8521 4003 8487
4002 8483 4004 8482 4046 8369 3996 8342
3931 8528 3950 8531
BINAUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 PM EDT MON APR 4 2011
INZ058-059-066-073-074-OHZ060>062-070-071-041800-
FAYETTE IN-UNION IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-BUTLER OH-
WARREN OH-GREENE OH-MONTGOMERY OH-PREBLE OH-
1259 PM EDT MON APR 4 2011
...STRONG THUNDERSTORMS ACROSS THE AREA THROUGH 2 PM...
AT 1249 PM EDT...RADAR INDICATED A STRONG THUNDERSTORMS ACROSS
SOUTHEAST INDIANA INTO SOUTHWEST OHIO. WIND GUSTS TO 50 MPH AND
PENNY SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.
RAINFALL RATES IN THE STORMS MAY EXCEED ONE INCH PER HOUR...WHICH
WILL CAUSE POORLY DRAINED AREAS TO FLOOD...ESPECIALLY IN URBAN AREAS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATESVILLE...
OLDENBURG...BROOKVILLE...LIBERTY...WEST COLLEGE CORNER...OXFORD...
HAMILTON...SEVEN MILE...CAMDEN...TRENTON...EATON AND SOUTH
MIDDLETOWN.
ALSO...HAMBURG...BUENA VISTA...SUNMAN...ANDERSONVILLE...PENNTOWN...
WEISBURG...PEPPERTOWN AND LAWRENCEVILLE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3920 8546 3927 8531 3956 8531 3992 8423
3992 8419 3957 8391 3957 8397 3955 8398
3930 8475 3930 8482 3928 8482 3907 8546
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLOOD CENTERVILLE 39.82N 85.00W
04/04/2011 WAYNE IN EMERGENCY MNGR
MATTIE HARRIS ROAD CLOSED DUE TO FLOODING. NUMEROUS OTHER
ROADS IN COUNTY WITH HIGH WATER.
&&
MYRONPThe Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
6 thunderstorm wind, 5 heavy rain, 1 flash flood, 1 tornado. Local standard time, as filed.
A couple of roads were covered with high water.
A couple of roads were covered with high water.
A couple roads were covered with high water.
High water was reported over one roadway.
Water was overflowing onto a roadway from a drainage ditch.
A barn was destroyed due to the damaging winds with only the center concrete wall remaining.
A spotter reported six inches of moving water over roadways.
A tree was reported down due to damaging thunderstorm winds.
Trees were reported down due to damaging thunderstorm winds.
A tree was reported down due to damaging thunderstorm winds.
Trees were reported down due to damaging thunderstorm winds.
The tornado touched down in two locations within a mile. At the first location the damage included the removal of part of a roof of a larger metal sized garage. In addition, a supporting post was snapped, one side of the building was blown inward, and metal doors on the opposite side were blown outward. There was also a smaller garage with major damage to a metal door. About four to five large trees were uprooted in this area as well. The circulation was not on the ground for the entire path. At the second location where damage occurred, the tornado removed a large section of metal and wood roofing from a large barn. The debris was spread up to one-quarter of a mile downwind from the barn. In addition, there were three to four pieces of the barn debris impaled in the ground. A door was removed from a smaller storage shed and some damage occurred to one corner of a house where part of the roof was lifted up. The damage at these locations indicated wind speeds ranged from 75 to 80 miles per hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293884, 293882, 293885, 293886, 293890, 287900, 287906, 293880, 287902, 287904, 287903, 287905, 289753.